Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Huntsville, AL

March 29, 2020Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 29, 2020, 1:33 AM CDT for Lincoln County, Moore County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 1:33 AM CDT (06:33 UTC)
Expired
Mar 29, 2020, 2:00 AM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:01 AM CDT, 32 minutes earlier.

Area forecast discussion, Mar 29, 1:01 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
101 AM CDT Sun Mar 29 2020

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 850 PM CDT Sat Mar 28 2020

Main focus this evening is on the severe threat developing to our
west. As of 0130Z/8:30 PM, the line has moved east of Memphis and is
approaching Jackson TN, and it appears to have accelerated a bit in
the last 30-45 minutes. Extrapolating the line movement yields an
arrival time of 03-04Z/10-11 PM in far NW AL. All threats are in
play. The 0-3 and 0-6km shear vectors are expected to be nearly
parallel to the line, and low-level helicity is also expected to
increase near the front. The actual cold front remains well to the
west, over Arkansas.

The forecast is largely on track, but arrival of higher PoPs has
been accelerated slightly in line with the timing mentioned above.

.SHORT TERM...(Sunday through Monday)
Issued at 206 PM CDT Sat Mar 28 2020

The line of storms will push out of NE Alabama by 7 am tomorrow
morning, with the cold front lagging behind by a few hours. Weak
surface high pressure underneath zonal flow aloft will create a
pleasant Sunday with mostly sunny skies and high temperatures
reaching the low 70s. Light and variable winds continue into
tomorrow night into Monday as the surface high tracks over the TN
Valley. A shortwave trough crossing the Southern Plains will increase
southerly winds at mid-levels, advecting in more moisture and
keeping skies mostly cloudy through the remainder of the short term
period. Highs on Monday will reach the upper 60s to low 70s.

.LONG TERM...(Tuesday through Friday)
Issued at 206 PM CDT Sat Mar 28 2020

A deepening upper trough will shift from Texas into the Lower
Mississippi Valley and eventually the Tennessee Valley Monday night
into Tuesday, bringing widespread showers and the potential for
another round of moderate to heavy rainfall. The one change in
this forecast package was to remove the mention of thunder as
instability looks to be virtually non-existent. However, deep SW
flow will help to advect some rich Gulf moisture into the region
ahead of this system (with PWATs increasing to around 1.5"), creating
an environment favorable for efficient rain-producing showers. The
main window for rainfall appears to be between 12z Tuesday to 00z
Wednesday, where up to 1.5" of accumulation is expected. This rain
could result in additional rises along areas creeks and rivers and
potentially some minor flooding issues.

Rain will begin to taper off Tuesday evening as the trough shifts
into the Central/Southern Appalachians and a drier air mass filters
in behind the cold front. This will begin a sharp pattern change to
kickoff the month of April as the extended forecast will be
characterized by much cooler temperatures and dry weather. By
Wednesday, a ridge of high pressure builds into the region from the
Great Lakes which will linger through at least the end of the work
week. This will favor northerly flow, with highs peaking in the
upper 50s to lower 60s and lows in the upper 30s to lower 40s,
especially by late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1245 AM CDT Sun Mar 29 2020

A line of SHRA/TSRA are crossing the region tonight with impacts
expected to KMSL/KHSV TAF sites. The leading edge of the line will
essentially be OVHD KMSL at 06Z with possible predom MVFR cig/vis,
although very brief IFR could occur. Further convection at KMSL
expected between 07-08Z with a secondary line of TSRA, with more sctd
TSRA warranting VCTS until ~10Z. At KHSV, initial line of TSRA
expected by 08Z, although bowing segment could occur just before and
will need to watch for possible amendments there. Predom MVFR
expected with initial TSRA at KHSV, with secondary line likewise
bringing TEMPO MVFR conditions between 09-11Z. Although confidence in
timing is still a bit low given the rapidly evolving convective
environment. VFR conditions appear likely with back edge of main
cloud shield clearing KMSL by ~11Z and KHSV by ~12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...30
LONG TERM...AMP.24
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 29, 1:08 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
108 AM CDT Sun Mar 29 2020

ALZ001>010-016-TNZ076-096-097-290930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
108 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong thunderstorms will move across the Tennessee Valley
late tonight. Some of these storms may produce severe weather,
especially across Northwest Alabama. Damaging winds and quarter size
hail will be the main threats with the strongest activity. A tornado
or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A low pressure system moving through the region will bring moderate
to heavy rainfall to the region Monday night through Tuesday. This
rainfall could result in rises along area creeks and rivers and cause
minor areal flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late tonight.

In the hours before

Special weather statement, Mar 29, 12:03 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1203 AM CDT Sun Mar 29 2020

ALZ001-002-290530-
Lauderdale AL-Colbert AL-
1203 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of J P Coleman State Park, moving
northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Cherokee, Lexington, St. Florian, Underwood-Petersville,
Waterloo, Green Hill, Riverton, Wright and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 8800 3500 8727 3471 8808 3482 8811
      3489 8810 3492 8814
TIME...MOT...LOC 0502Z 240DEG 49KT 3485 8799

25
Special weather statement, Mar 29, 12:26 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1226 AM CDT Sun Mar 29 2020

ALZ001>003-290615-
Lauderdale AL-Franklin AL-Colbert AL-
1226 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES UNTIL 115 AM CDT...

At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Underwood-Petersville to near
Fairview. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Rogersville, Killen, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3461 8814 3499 8770 3501 8766 3500 8721
      3494 8721 3480 8734 3480 8743 3476 8742
      3468 8745 3431 8777 3432 8817
TIME...MOT...LOC 0525Z 252DEG 41KT 3496 8768 3433 8831

25
Special weather statement, Mar 29, 1:25 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
125 AM CDT Sun Mar 29 2020

TNZ076-096-290645-
Moore TN-Lincoln TN-
125 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 145 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Petersburg, or 13 miles east of Pulaski, moving
northeast at 85 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Petersburg, Mcburg, Chestnut Ridge and Boonshill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 8654 3535 8654 3536 8651 3536 8648
      3533 8647 3515 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 0624Z 236DEG 73KT 3525 8681

25

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:03 AM CDTSpecial Weather StatementHUNLauderdale27 min
Mar 29, 12:26 AM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale49 min
Mar 29, 12:45 AM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Mar 29, 1:02 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin28 min
Mar 29, 1:37 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone38 min
Mar 29, 2:20 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Mar 29, 2:52 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Madison, Marshall, Morgan38 min
Mar 29, 3:20 AM CDTSpecial Weather StatementHUNJackson40 min
Mar 29, 3:30 AM CDTSpecial Weather StatementHUNMarshall45 min
Mar 29, 1:25 AM CDTSpecial Weather StatementHUNLincoln20 min
Mar 29, 2:42 AM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.